Missouri, 2011

Lightning Strike in Missouri, May 9, 2011

May 9, 2011 · NWS DVN · 1 event in 1 county or zone

A lightning strike caused an outbuilding fire along Route M in Scotland County MO during the morning of May 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A lightning strike caused an outbuilding fire along Route M in Scotland County MO during the morning of May 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 9, 2:28 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 9, 2:28 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CDT MON MAY 9 2011

.SYNOPSIS...
THIS MORNING LOOKS A LOT MORE SEASONABLE THAN WE HAVE HAD
LATELY...WITH A STRONG MCS MOVING EAST FROM SOUTH DAKOTA INTO
SOUTHERN MINNESOTA...A STRONG CAP KEEPING IT FROM EATING INTO SOME
PRETTY SIGNIFICANT INSTABILITY TO THE SOUTH...AND A LOW LEVEL JET OF
40 TO 50 KTS AIMED RIGHT AT SOUTHERN MINNESOTA.  THAT...AND THE WARM
FRONT...WHICH IS DRAPED FROM A SURFACE LOW DEVELOPING OVER NORTHEAST
COLORADO...ACROSS NEBRASKA JUST SOUTH OF THE CONVECTION...THEN
TURNING SOUTHEAST INTO NORTHWEST MISSOURI AND EXTENDING SOUTHEAST TO
SOUTHERN ILLINOIS.  TEMPERATURES AROUND THE FRONT ARE IN THE 60S TO
NEAR 70...COOLING DOWN INTO THE 50S BY NORTHERN ILLINOIS AND
IOWA...AND SOUTHERN WISCONSIN.  SATELLITE SHOWS THAT THERE IS A LOT
OF AGITATION IN THE MID CLOUDS ACROSS MOST OF IOWA...SOME OF IT
APPEARS TO BE ACCAS...ESPECIALLY OVER WESTERN IOWA AND A LITTLE MORE
OVER NORTHEAST IOWA.  WITH THE LOW LEVEL JET ACTIVE...THESE AREAS
WILL NEED TO BE WATCHED.   ..LE..

&&

.SHORT TERM...TODAY AND TONIGHT...
TOUGH FORECAST TODAY.  NOWCASTING TECHNIQUES ARE GOING TO WORK MUCH
BETTER THIS MORNING THAN THE MODELS...AS THEY WERE ALL WRONG EVEN
BACK AT MIDNIGHT WITH THE LOCATION OF THE CONVECTION.  WHAT THEY DO
SHOW IS THE STRONG BAROCLINIC ZONE THAT EXTENDS FROM SOUTH DAKOTA
ACROSS NORTHERN IOWA AND INTO NORTHERN ILLINOIS THIS MORNING...WHICH
GRADUALLY SHIFTS NORTHEAST TODAY AND TONIGHT AS THE LOW PRESSURE
SYSTEM OUT IN THE PLAINS STRENGTHENS AND SHIFTS EAST.  THEY ALSO
DEPICT THE CURRENT STRONG LOW LEVEL JET...AS WELL AS THE MID LEVEL
CAP AT 700MB WITH +10C TEMPERATURES WELL UP INTO IOWA ALREADY.  THIS
MORNING THAT MCS IS GOING TO RIDE EAST/SOUTHEAST ALONG THE
BAROCLINIC ZONE...FED BY THE LOW LEVEL JET AND ALONG THE NORTH EDGE
OF THE CAP.  FAIRLY TYPICAL MCS BEHAVIOR.  THERE MAY BE SOME OTHER
MORE ISOLATED ACTIVITY...BUT DO NOT EXPECT MUCH SIGNIFICANT ACTIVITY
OUT OF IT.  WILL HAVE TO WATCH TRENDS CAREFULLY...AND EXPECT TO
ADJUST MY POPS RIGHT BEFORE ISSUANCE...AND MAY NEED TO DO AN EARLY
MORNING UPDATE BASED ON TRENDS.  THE MCV GENERATED BY THIS ACTIVITY
IS GOING TO RIDE THROUGH THE MID LEVEL FLOW NORTH OF THE AREA THIS
AFTERNOON AND EVENING...BUT WE WILL BE VERY UNSTABLE UNDERNEATH A
MODERATE CAP.  UNDERNEATH THE SURFACE WARM FRONT WILL BE SLOWLY
PUSHING NORTH...AND THIS MAY MANAGE TO FIRE SOME CONVECTION DURING
THE AFTERNOON AND EVENING HOURS.  IF IT DOES...IT HAS SOME POTENTIAL
TO PRODUCE LARGE HAIL AND DAMAGING WINDS DUE TO THE INSTABILITY AND
SHEAR THAT WILL BE PRESENT.  TONIGHT WE WILL HAVE A SIMILAR
SITUATION TO WHAT WE HAVE NOW...THE TRICK WILL BE WHERE WE HAVE THE
MCS.  WITH THE BAROCLINIC ZONE PUSHING NORTH AND THE WARM AIR THAT
CONTINUES TO FEED INTO THE AREA FROM THE SOUTH...AM CURRENTLY
THINKING IT WILL BE NORTH OF THE CWA.  HOWEVER...WITH UNCERTAINTY
VERY HIGH RIGHT NOW...HAVE HUNG ONTO SOME POPS OVER OUR NORTHEAST TO
ACCOUNT FOR SOMETHING EATING DOWN INTO THE INSTABILITY DESPITE THE
WARM MID LEVEL TEMPS.  TEMPERATURES THROUGH THE PERIOD TO BE
SIGNIFICANTLY WARMER THAN WE HAVE HAD IN SOME TIME...AND WILL BE
SIGNIFICANTLY ABOVE NORMAL...THOUGH NOT NEAR RECORDS.  ..LE..

.LONG TERM...TUESDAY THROUGH SUNDAY...
FORECAST FOCUS ON COMPLICATED HIGHLY AMPLIFIED BLOCKING PATTERN TO
SAY THE LEAST. DEEP VORTEX OFF IN THE ATLANTIC...DEEP MERIDIONAL
TROUGH IN THE WESTERN UNITED STATES AND ANOTHER DEEP VORTEX NEARING
THE ALEUTIANS. RIDGE WILL ALSO BE BUILDING INTO THE OHIO VALLEY.
OPERATIONAL MODELS USUALLY HAVE A BIAS IN BREAKING DOWN BLOCKY
PATTERNS TOO SOON. THE KEY WILL BE THE ARRIVAL OF THE POWERHOUSE
ALEUTIAN VORTEX TO A POSITION ALONG THE WEST COAST BY THE WEEKEND...
AND A DEEP SYSTEM THAT NEARS THE DAVIS STRAIT THAT KICKS OUT THE
ATLANTIC VORTEX.

TUESDAY STILL LOOKS HOT AND DRY WITH THE DVN CWA FULLY IN THE CAPPED
WARM SECTOR. WITH 850 MB TEMPS PROGGED +22 TO +24C SURFACE MAX TEMPS
WILL SOAR TO AROUND 90 IN MANY AREAS WITH RECORD HIGHS IN JEOPARDY.
THIS WOULD BE THE HOTTEST DAY SO FAR THIS SPRING AND YOU HAVE TO GO
ALL THE WAY BACK TO SEP 21 SINCE THE LAST 90 DEGREE TEMPERATURE. SEE
CLIMATE SECTION BELOW.

REMAINDER OF THE WEEK AND NEXT WEEKEND...OPERATIONAL MODELS INSIST
ON BREAKING DOWN THE BLOCK AND MOVING THE TROUGH OUT WEST INTO THE
MIDWEST AND EVENTUALLY TAKING A CLOSED LOW TO NEAR CHICAGO ON SUNDAY
PER ECM MODEL. HOWEVER THE GFS DIVES THE LOW SOUTH INTO KY. WILL
MAINTAIN CHANCE POPS WITH THE HIGHEST POPS THURSDAY WHEN STRONG
HEIGHT FALLS ARRIVES. SEVERE WEATHER IS POSSIBLE WEDNESDAY AND
THURSDAY AS THE MAIN TROUGH SLOWLY ARRIVES. IF ALL GOES AS PLANNED
THEN A COOL DOWN OCCURS THIS UPCOMING WEEKEND WITH MAX TEMPS IN THE
60S. CONFIDENCE LOW AT THIS POINT AS TO WHEN THE BLOCK BREAKS DOWN.

..HAASE..

&&

.AVIATION...
CONVECTION POTENTIAL IS A COMPLICATING FACTOR IN THIS FORECAST.
ISOLATED SHOWERS OR PERHAPS A THUNDERSTORM REMAINS POSSIBLE THROUGH
15Z...BUT OTHERWISE CONDITIONS TO REMAIN VFR WITH INCREASING AND
LOWERING MID LEVEL CLOUDS 3.5-7KFT.  AFTER 15Z THROUGH 18-19Z AN MCS
MAY DROP INTO THE REGION...BUT MAY ONLY AFFECT KDBQ WITH IFR VSBYS
AND CIGS WITH TSRA.  VFR CONDITIONS RETURN AFTERWARDS.  WE MAY
REMAIN VFR FOR THE REMAINDER OF THE TAF PERIOD...BUT IFR
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN LATE TONIGHT FOR KDBQ AND KMLI.
..LE..

&&

.CLIMATE...
HERE ARE THE RECORD HIGHS FOR...

MONDAY MAY 9...
BURLINGTON.....92 SET IN 1963
CEDAR RAPIDS...93 SET IN 1963
DUBUQUE........94 SET IN 1934
MOLINE........95 SET IN 1934

TUESDAY MAY 10...
BURLINGTON.....88 SET IN 1956
CEDAR RAPIDS...92 SET IN 1896
DUBUQUE........92 SET IN 1896
MOLINE.........89 SET IN 1911

..HAASE/LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 9, 4:04 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CDT MON MAY 9 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS OVER SOUTHERN MINNESOTA THIS MORNING IS
EXPECTED TO TURN SOUTHEAST AND MOVE TOWARD THE AREA. IT WILL
WEAKEN AS IT DOES SO...BUT A BAND OF SHOWERS AND THUNDERSTORMS IS
LIKELY TO MOVE THROUGH THE NORTHEAST QUARTER TO HALF OF THE OUTLOOK
AREA FROM MID MORNING THROUGH EARLY AFTERNOON. THERE IS ENOUGH
INSTABILITY THAT SOME OF THE STRONGER STORMS MAY PRODUCE LARGE
HAIL OR DAMAGING WINDS...ESPECIALLY LATER IN THE MORNING AND EARLY
AFTERNOON.

ONCE THESE STORMS MOVE THROUGH THE AREA...ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS AS
VERY WARM TEMPERATURES AND PLENTY OF AVAILABLE MOISTURE CREATES AN
UNSTABLE ATMOSPHERE. HOWEVER...WARM AIR ALOFT MAY SUPPRESS
THUNDERSTORM DEVELOPMENT. ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL OR DAMAGING WINDS.

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE AREA WITHIN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN RISK IS FOR LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING STORM SYSTEM IN THE WESTERN UNITED STATES WILL MOVE
CLOSER TO THE REGION WEDNESDAY AND THURSDAY. THERE WILL BE
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE OUTLOOK AREA. SOME
OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT DAMAGING
WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS A SLIGHT
RISK FOR THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE MORNING THROUGH THE
EARLY EVENING.

The radar

The Quad Cities radar (KDVN), 186 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Scotland

When
May 9, 6:00 AM CST
Where
Scotland County, 3.93 mi NW of Gorin Wileys Fld Arp to 0.87 mi ESE of Sand Hill
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.417, -92.126

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317367.